RICHMOND, Va. -- The Virginia Department of Health (VDH) confirmed Monday three cases of severe lung illness possibly linked to vaping and an investigation into additional potential cases.
Virginia health officials report that all patients reported vaping in the weeks to months prior to illness.
Virginia joins more than 20 other states that have identified cases of lung disease or injury that could be linked to vaping. As of Aug. 22, 2019, 193 potential cases of severe lung illness linked to e-cigarette product use had been reported by 22 states, according to the Centers for Disease Control and Prevention.
The death of an Illinois resident on August 23, was the first death of an individual hospitalized with severe respiratory illness associated with vaping.
The American Vaping Association, a nonprofit that advocates for sensible regulation of vaping products, says there is growing evidence to suggest that black market tetrahydrocannabinol (THC) products are responsible for the string of severe lung illnesses being investigated by the CDC and FDA.
“Several health departments are now linking street vapes containing THC or synthetic drugs to these illnesses,” said Gregory Conley, President of the American Vaping Association. “Some of these amateur-made THC products may contain very high levels of certain pesticides that convert to hydrogen cyanide when heated. While this investigation unfolds, we urge marijuana users to stay away from black market THC vaping products.”
CBS 6 asked the VDH whether the Virginia cases involve illegally manufactured THC cartridges or legal vaping products.
“The investigation is ongoing. At this time, we have not linked the Virginia cases to a common exposure,” Deputy State Epidemiologist Carrie Holsinger said in a statement.
The VDH is warning of the new danger linked to vaping as students across the Commonwealth head back to school.
“The Virginia Department of Health reminds parents to talk to their sons and daughters about the dangers of e-cigarette use, or “vaping.” Since 2014, e-cigarettes have been the most commonly used tobacco product among US middle and high school students,” said a VDH spokesperson. “In fact, between 2017 and 2018 alone, the number of youth who used e-cigarettes went up by 1.5 million nationwide.”
The Virginia health department said patients experienced a variety of symptoms -- including the gradual onset of cough, shortness of breath, fatigue, vomiting, and diarrhea.
If anyone has these symptoms and has a history of e-cigarette use, they are asked to seek medical attention immediately.
For more information on severe lung illness associated with vaping, click here.